I am a Family Physician from the UK. I am writing about the case of a 37 year old female patient, who was recently diagnosed with Graves’ disease, but the presentation and clinical course to date have been most atypical.
The patient first presented four months ago with an acute maculopapular rash, which had started 2 days following a five-day course of amoxycillin taken for a minor dental infection. The rash was a a non-specific rather florid eruption from neck to feet but sparing the face, palms and soles of the feet, and lasted five days. Clinically it could equally be either a penicillin allergy or a non specific viral exanthem. However, there were no preceding symptoms suggestive of a viral infection, and there was no previous history of penicillin allergy, the patient having taken various penicillins without any problems on various occasions in the past.
Coincidental with the rash, there was a low-grade fever, a resting tachycardia of around 90 – 100 bpm, and she was noted to be ‘shaky’. She had also lost around 2kg in weight in about 2 weeks, and started to become breathless on moderate exertion. Her eyes were also noted to have become larger, with evidence of lid lag and lid retraction. Other symptoms included insomnia, restlessness, polyuria, loss of appetite but constant hunger, heat intolerance and a persistent fever between 37.7 – 38.2 Centigrade.
Clinical examination showed no evidence of a goitre. The only unusual clinical finding of note, that may or may not be relevant, was the appearance of several (at least 5) longitudinal pigmented streaks on at least 4 of her fingernails during the previous few months.The exact timing of the appearance of the streaks was uncertain, but they had certainly not existed before the past year. There is evidence of at least 1 new streak forming during the past month. I believe these streaks are normally only described in association with either dark-skinned races (the patient is of Oriental race and would not exactly be described as being of dark-skinned race), or Addison’s disease, but the patient did not appear to belong to either category.
The complaints of palpitations, weight loss and particularly the eye changes prompted a suspicion of thyrotoxicosis, and thyroid function was checked about 2 weeks after the onset of the rash and other symptoms. Results as follows: FT4 46.2 pmol/l (normal 10 – 23), Free T3 12.8 pmol/l (normal: 3-6.5), TSH <0.05 (0.35-5.50). CBC, ESR, CRP, LFT were all normal. Anti-TPO antibodies were elevated at 330 iu/ml at two weeks rising to 662 iu/l at three weeks (normal<100 iu/ml). Viral antibody testing for rubella, measles and parvovirus were negative.
In view of the rash and the very acute onset of symptoms of thyrotoxicosis, specific therapy was deferred pending further investigations, as this could be silent thyroiditis for which antithyroid treatment would not be appropriate. The patient was only treated symptomatically with propranolol prn whilst various investigations were arranged.
Subsequent investigations were as follows: thyroid isotope uptake scan showed increased uptake in both lobes of the thyroid which is uniform and typical of Graves’ disease. I understand TSH receptor antibody was also elevated at 3 (normal <1).
Clinically and biochemically, the thyrotoxicosis appeared to peak about 1 month after the rash’s and other symptoms’ first onset, followed by gradual resolution without specific treatment during the subsequent two months. After about one month of clinical euthyroidism, however, during the last 3 -4 weeks (since 1st September 03) there has been evidence of a gradual return of mild hyperthyroidism with a recurrence of symptoms such as palpitations, mild resting tachycardia of about 90 – 100 bpm, breathlessness on moderate exertion such as swimming or walking uphill, heat intolerance, fever between 37.5 – 38 Centigrade and mild ‘shakiness’ and sleep disturbance. The patient also started to complain of her eyes having become irritated during the past few weeks, with watering and a foreign body sensation, together with intermittent injection of the lateral and circumcorneal conjunctival blood vessels . She has still not yet been commenced on any treatment to date.
Serial TFTs were as follows: FT4 40.8 on 9th June, FT4 46.2 & FT3 12.8 on 13th June, 30.4 & 7.2 respectively on 7th July, 21.4 and 6.1 on 24th July, and 24.5 & 6.4 respectively on 1st September 03. TSH remained suppressed <0.05 throughout. Another TFT is due to be repeated.
Past medical history: There was no past history of any medical problems at all, the patient having had no signs or symptoms suggestive of thyroid disease at all prior to the onset of the rash. A normal screening TFT in 1996 had been normal.
Family history: her mother developed Graves’ disease age 36 and required RAI. There was a further exacerbation of hyperthyroidism in her early forties, but the disease is now quiescent.
Clinically, until a few weeks ago the presentation had been more typical of silent thyroiditis, including the sudden rapid onset, the relatively mild symptoms, the absence of a goitre and the spontaneous resolution of symptoms and normalisation of FT4 and FT3 levels after around 2 months. However, the family history and all the investigations to date have suggested Graves’ disease, although the clinical course to date has been rather atypical.
My main questions are : 1) Have there been any other reports of Graves’ disease presenting so acutely and with a rash, followed by such rapid spontaneous resolution ? 2) What are your thoughts about a definitive diagnosis, and would you suggest any other investigations? 3) Do you have any thoughts on the ‘pigmented nail streaks, and 4) What would you suggest in terms of long-term management and follow-up?
Your thoughts and comments are very much appreciated. I attach an image of the patient’s hand, for your further information. Though not too well focused, the pigmented streaks described earlier can be clearly seen on the thumb, index and middle fingernails.
Dr. A T
Dear Dr . T,
I will try to answer you in the order of your questions.
- Have there been any other reports of Graves’ disease presenting so acutely and with a rash, followed by such rapid spontaneous resolution ? I do not know a similar case from the literature or my own experience. Did she have contact with a moderate amount of iodine? In that case both the rash may be explained as the acute onset of Graves’ disease. There is a familial tendency of Graves’ disease and any iodine “contamination” my have brought a latent thyroid autonomy to the surface. In the case of moderate iodine ingestion and thyroid autonomy, iodine uptake of the thyroid may not be blunted when measured several weeks later.
- What are your thoughts about a definitive diagnosis, and would you suggest any other investigations? If the TSI test, that was used, is highly specific and the value of 3 definitive abnormal, then it is difficult to “escape” the diagnosis of Graves’ disease. If eye signs were indeed present as observed by an expert and preferably measured and objectively found to be typical for Graves’ophthalmopathy then there is no doubt about the diagnosis, I think. What you could do is take up contact with Prof Weetman in Sheffield and ask him if he can organise an in vitro test with the patient’s serum that measures cAMP production in cells transfected with the TSH-receptor. This type of test is probably the most specific test available.
- Do you have any thoughts on the ‘pigmented nail streaks: No thoughts, what does the dermatologist say?
- What would you suggest in terms of long-term management and follow-up? If I am correct than there has been no complete resolution, but a continuation of thyroid overactivity at a lower level until to date. If that is true, then there is an untreated hyperthyroidism for at least 3 months. I think that there is sufficient reason not to wait any longer for treatment if the next lab results are about unchanged. Although I am an advocate of treatment with radio-active iodine as a first choice in Graves’ disease, in this case I would suggest a short term treatment with a titrated dose of an anti thyroid drug, because if iodine ingestion is the cause then one might expect a favourable response and maybe long term remission. Because of the rash that she experienced I would closely monitor any adverse reaction to the anti thyroid drug keeping in mind that she may have an allergic constitution.
I do thank you for presenting us with this interesting case and I like to compliment you with your excellent description of the patient. I would appreciate to hear the follow up of this patient if possible.
Dear Professor Hennemann,
Your comments about erythrocin has intrigued me so much it has prompted me to investigate. I have discovered the standard AMOXYCILLIN capsules supplied in the UK are red and yellow and do indeed contain the inactive ingredient erythrocin. Furthermore, although the patient in question had taken various penicillins in the past, she had never taken amoxycillin in this particular form previously. She does not normally eat sweets or red-coloured food otherwise.
Do you think the amount of erythrocin contained in 15 capsules of amoxycillin would have been sufficient to trigger off an attack of thyrotoxicosis? If so, it does make perfect sense and would account for the suddenness of the attack and the equally rapid resolution of symptoms within 2 months.
Once again, thank you so very much indeed for your most helpful advice and comments, and for sparing the time to respond to my queries.
Dr. A T